Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 147, NWS Goodland, KS

July 19, 2009Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 19, 2009, 6:43 PM MDT for Yuma County, Colorado; Dundy County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2009, 6:43 PM MDT (00:43 UTC)
Expired
Jul 19, 2009, 7:45 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Yuma County, CO, Dundy County, NE

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3839 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:50 PM MDT, 53 minutes earlier.

Area forecast discussion, Jul 19, 5:50 PM MDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT SUN JUL 19 2009

.DISCUSSION...
245 PM MDT SUN JUL 19 2009

THE 20Z SURFACE ANALYSIS PLACES A TROUGH IN EASTERN COLORADO.
VISIBLE SATELLITE/RADAR SHOWING CONVECTION ALONG THE FRONT RANGE
MOVING SOUTHEAST. A SHORTWAVE CAN BE SEEN ON WATER VAPOR IMAGERY
MOVING OUT OF WYOMING INTO NORTHERN COLORADO.

NORTHWEST FLOW CONTINUE THROUGH WED ACROSS THE CENTRAL PLAINS WITH A
RIDGE OVER THE WESTERN CONUS. SHORTWAVES WILL CONTINUE TO MOVE DOWN
THE EAST SIDE OF THE RIDGE INTO NORTHWEST KANSAS DURING THIS PERIOD.
A SURFACE TROUGH WILL BE IN EASTERN COLORADO TONIGHT/MONDAY. THE
TROUGH WILL MOVE OUT MONDAY NIGHT FOLLOWED BY HIGH PRESSURE ON
TUESDAY. ANOTHER AREA OF WEAK LOW PRESSURE WILL MOVE INTO COLORADO
ON WED.

AS USUAL, THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THIS
PATTERN. THE ONLY DAY THAT STORMS MIGHT NOT HAPPEN IS TUESDAY BUT
CANNOT TOTALLY RULE THEM OUT. CONSEQUENTLY EVERY AFTERNOON/EVENING
PERIOD WILL HAVE AT LEAST A SLIGHT CHANCE. PLAN TO GO WITH A SLIGHT
CHANCE ACROSS THE FORECAST AREA TONIGHT WITH A SOUTHEAST MOVEMENT
WITH STORMS COMING OFF THE HIGHER TERRAIN. CONVECTIVE INHIBITION
TAKES OVER IN THE WESTERN ZONES AFTER SUNSET AND THE NAM SHOWS SOME
QPF POSSIBLE IN THE EAST AFTER MIDNIGHT WHERE THERE WILL BE NO CINH.
HIGH CHANCE POPS LOOK ON TRACK FOR MONDAY AFTERNOON/NIGHT WITH
STORMS TIED TO THE SURFACE TROUGH MOVING THROUGH.

850MB TEMPERATURES ARE AROUND 30 ON MONDAY AND THEN COOL TO THE MID
20S BEHIND THE TROUGH ON TUESDAY. MAX TEMPERATURES SHOULD BE NEAR 90
MONDAY AND THEN COOL TO THE MID 80S TUE/WED. MIN TEMPERATURES SHOULD
RESIDE IN THE LOWER 60S.

IN THE EXTENDED...NORTHWEST FLOW WITH ASSOCIATED TIMING ISSUES OF
WAVES COMING INTO NORTHWEST KANSAS WILL CONTINUE. MOST AFTERNOON/EVENING
PERIODS WILL HAVE A SLIGHT CHANCE. STORMS SHOULD INITIATE NEAR THE
TROUGH SITUATED ALONG THE COLORADO BORDER. MAX TEMPERATURES WILL
RANGE FROM THE MID/UPPER 80S. MIN TEMPERATURES WILL BE IN THE
LOW/MID 60S.

FS
&&

.AVIATION...
550 PM MDT SUN JUL 19 2009

FOR THE KGLD AND KMCK TERMINAL AERODROME FORECASTS ISSUED AT
00Z...WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE AT BOTH
TAF SITES THROUGH AT LEAST 06Z WITH LOW PROBABILITIES CONTINUING AT
KMCK THROUGH THE NIGHT. DUE TO LIMITED STORM COVERAGE, WILL MAINTAIN
VFR AT BOTH SITES THROUGH THE PERIOD. A COLD FRONT WILL ARRIVE ON
MONDAY SHIFTING WINDS TO THE NNE AND BRINGING CONTINUED CHANCES FOR
THUNDERSTORMS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 19, 10:31 AM MDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT SUN JUL 19 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT SUN JUL 19 2009 /1131 AM CDT SUN JUL 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP NEAR A SURFACE TROUGH
OVER EASTERN COLORADO AFTER 3 PM MDT. THE AIR MASS OVER THE AREA
WILL BE UNSTABLE...AND MID LEVEL WIND SHEAR WILL BE SUFFICIENT
ENOUGH TO PRODUCE SUPERCELL THUNDERSTORMS. STORMS WILL MOVE OVER
SOUTHWEST NEBRASKA AND NORTHWEST KANSAS DURING THE EVENING. SOME
OF THE STORMS MAY BECOME SEVERE... ESPECIALLY ALONG THE
KANSAS/COLORADO BORDER. THE MAIN THREATS WITH THE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS...BUT THERE IS ALSO THE POTENTIAL FOR
TORNADIC DEVELOPMENT WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE THROUGH THE TRI-STATE AREA MONDAY. IT WILL
EXTEND ALONG INTERSTATE 70 BY THE MID AFTERNOON. THUNDERSTORMS
WILL
DEVELOP ALONG THE FRONT...MAINLY EAST OF HIGHWAY 83 BY THE
AFTERNOON.
SOME OF THE STORMS MAY BECOME SEVERE WITH HEAVY RAIN AND HAIL THE
GREATEST THREATS.

DUE TO THE CURRENT WEATHER PATTERN...THERE WILL BE A CHANCE FOR
AFTERNOON AND EVENING THUNDERSTORMS MOST DAYS THROUGH NEXT WEEK...
BUT THE BEST CHANCES WILL OCCUR TUESDAY...THURSDAY...AND
SATURDAY.
STORMS WILL PRODUCE HAIL...DAMAGING WINDS...AND DANGEROUS
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER EASTERN
COLORADO...AND OVER THE ENTIRE TRI-STATE AREA TONIGHT.

In the hours before

Local storm report, Jul 19, 6:34 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM MDT SUN JUL 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             9 NNW ALVIN             40.43N 102.14W
07/19/2009  E0.88 INCH       YUMA               CO   PUBLIC

&&

HENDERSON
Local storm report, Jul 19, 6:35 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
635 PM MDT SUN JUL 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             7 NNW ALVIN             40.41N 102.13W
07/19/2009  E1.00 INCH       YUMA               CO   PUBLIC

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:23 PM MDTSevere Thunderstorm WarningGLDCheyenne37 min
Jul 20, 5:00 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman23 min
Jul 20, 5:30 PM MDTTornado WarningGLDCheyenne30 min
Jul 20, 5:39 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace43 min
Jul 20, 5:51 PM MDTSevere Thunderstorm WarningGLDCheyenne29 min
Jul 20, 5:58 PM MDTTornado WarningGLDCheyenne, Sherman62 min
Jul 19, 6:24 PM MDTFlash Flood WarningGLDYuma3 hr
Jul 19, 9:24 PM MDTAreal Flood WarningGLDYuma8 hr
Jul 20, 5:11 PM MDTSevere Thunderstorm WarningGLDYuma41 min
Jul 20, 5:03 PM MDTSevere Thunderstorm WarningGLDDundy57 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.